I'd like to start off by saying I'm feeling alot better today. After I wrote my last post, thing went downhill even further... I had the most excruciating pain ALL day long. I was literally like a crackhead in withdrawal...my whole body was shaking violently, couldn't move, was freezing & burning up at the same damn time, and the pain was indescribable. The only pain I've experience that was worse than that day was labor. Seriously. And because my doctor said I could only take 1 vicodin a day, I waited all day long until I put the baby to sleep to take it. Once it finally kicked in the relief was amazing. OMG. Why didn't I just take 2 that day?!
Anyway, I'm angry that I'm going through this because of certain doctors negligence. I don't blame or distrust ALL doctors but I'm definitely more weary of them now. I had one dermatologist tell me that I could use this one particular topical steroid (class 1 - will discuss below) every day and be fine. I was always prescribed this stuff without being warned of their side effects. I'm angry that I'm still in pain from moisturizer withdrawal. (I think? Could just be coincidence and I was going to have the biggest flare yet but I doubt it.) And I'm angry I can't live a normal life. SO...I wanted to do a comparison of the side effects of topical steroids in comparison to the symptoms of Red Skin Syndrome (also known as Topical Steroid Withdrawal) to warn anyone that is currently using topical steroids, considering using them on themselves or their children, or are going withdrawal already. There are 7 classes of topical steroids with 7 being the weakest and 1 being the strongest and most potent. Class 7 is your over the counter hydrocortisone. For reference, I have used topical steroids from every single class and had been using Class 1 for YEARS. Thinner and more sensitive areas of the body like the face, armpits, or groin are supposed to be treated with mild topical steroids. Well I used my class 1 on my face sometimes which is probably why my face is so affected right now.
SOME of the possible side effects with long term use of TS (local and systemic):
1. Stinging and burning on application which is supposed to lessen over time
2. Thinning of the skin
3. Discoloration of skin (including redness, spider veins, bruising, and stretch marks)
4. Potential allergy development
5. Fluid collection in legs
6. High blood pressure
7. Bone damage
8. Cushing's Syndroms
9. Adrenal gland suppression
10. Enlarged blood vessels
11. Higher susceptibility to infection
Symptoms of RSS (I have personally experienced 1-9 and have read about others who have experienced 10):
1. Uncontrollable, spreading, worsening eczema
2. Discoloration of skin - redness, specifically
3. Hot, burning skin
5. Shedding, flaking skin
6. Raw, painful skin
7. Uncontrollable itching
8. Inability to regulate body temperature
9. Edema (swelling)
As you can see, some of the side effects of topical steroids are equivalent to the symptoms of Red Skin Syndrome. Hmm, imagine that!
Lastly, a photo of my flare 2 days ago. I look dryer now but pretty much the same.